Advanced Search
MyIDEAS: Login

Cities and Countries

Contents:

Author Info

  • Andrew K. Rose

Abstract

If one ranks cities by population, the rank of a city is inversely related to its size, a well-documented phenomenon known as Zipf's Law. Further, the growth rate of a city's population is uncorrelated with its size, another well-known characteristic known as Gibrat's Law. In this paper, I show that both characteristics are true of countries as well as cities; the size distributions of cities and countries are similar. But theories that explain the size-distribution of cities do not obviously apply in explaining the size-distribution of countries. The similarity of city- and country-size distributions is an interesting riddle.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.nber.org/papers/w11762.pdf
Download Restriction: no

Bibliographic Info

Paper provided by National Bureau of Economic Research, Inc in its series NBER Working Papers with number 11762.

as in new window
Length:
Date of creation: Nov 2005
Date of revision:
Publication status: published as Rose, Andrew K. "Cities and Countries," Journal of Money, Credit and Banking, 2006, v38(8,Nov), 2225-2245.
Handle: RePEc:nbr:nberwo:11762

Note: IFM ITI
Contact details of provider:
Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.
Phone: 617-868-3900
Email:
Web page: http://www.nber.org
More information through EDIRC

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Jan Eeckhout, 2004. "Gibrat's Law for (All) Cities," American Economic Review, American Economic Association, vol. 94(5), pages 1429-1451, December.
  2. Esteban Rossi-Hansberg & Mark L. J. Wright, 2006. "Urban structure and growth," Staff Report 381, Federal Reserve Bank of Minneapolis.
  3. Krugman, Paul, 1996. "Confronting the Mystery of Urban Hierarchy," Journal of the Japanese and International Economies, Elsevier, vol. 10(4), pages 399-418, December.
  4. Xavier Gabaix & Yannis M. Ioannides, 2003. "The Evolution of City Size Distributions," Discussion Papers Series, Department of Economics, Tufts University 0310, Department of Economics, Tufts University.
  5. Nitsch, Volker, 2004. "Zipf zipped," Discussion Papers 2004/16, Free University Berlin, School of Business & Economics.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Anna Bogomolnaia & Michel Le Breton & Alexei Savvateev & Shlomo Weber, 2008. "Heterogeneity Gap in Stable Jurisdiction Structures," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 10(3), pages 455-473, 06.
  2. repec:dgr:uvatin:2005048 is not listed on IDEAS
  3. Harry P. Bowen & Haris Munandar & Jean-Marie Viaene, 2006. "Evidence and Implications of Zipf’s Law for Integrated Economies," CESifo Working Paper Series 1743, CESifo Group Munich.
  4. Mariusz A. Sumlinski, 2008. "International Reserves-Too Much of a Zipf's Thing," IMF Working Papers 08/11, International Monetary Fund.
  5. González-Val, Rafael, 2007. "The evolution of the US urban structure from a long-run perspective (1900-2000)," MPRA Paper 9732, University Library of Munich, Germany.
  6. González-Val, Rafael & Sanso-Navarro, Marcos, 2008. "Gibrat’s law for countries," MPRA Paper 9733, University Library of Munich, Germany.
  7. Jesús Clemente & Rafael González-Val & Irene Olloqui, 2011. "Zipf’s and Gibrat’s laws for migrations," The Annals of Regional Science, Springer, vol. 47(1), pages 235-248, August.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:11762. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ().

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.